Walden NURS 6521 Midterm Exam / Walden NURS6521 Midterm Exam (Latest): Advanced Pharmacology
1. Which of the following patients demonstrates the clearest indication for treatment with prednisone?
A) A 66-year-old woman whose history of smoking has culminated in a diagnosis of emphysema
B) A 70-year-old man whose rheumatoid arthritis has not responded to OTC pain relievers
C) A 12-year-old boy whose long-standing fatigue and malaise have been attributed to leukemia
D) A 50-year-old woman who is being treated for hypertension with a diuretic and an ACE inhibitor
2. A nurse has been administering a drug to a patient intramuscularly (IM). The physician discontinued the IM dose and wrote an order for the drug to be given orally. The nurse notices that the oral dosage is consid- erably higher than the parenteral dose and understands that this due to
A) passive diffusion.
B) active transport.
C) glomerular filtration.
D) first-pass effect.
3. A nurse is caring for a postsurgical patient who has small tortuous veins and had a difficult IV insertion. The patient is now receiving IV medications on a regular basis. What is the best nursing intervention to minimize the adverse effects of this drug therapy?
A) Monitor the patient’s bleeding time
B) Check the patient’s blood glucose levels
C) Record baseline vital signs
D) Monitor the IV site for redness, swelling, or pain
4. A patient is in the clinic after 6 weeks of taking riluzole (Rilutek) for a recent diagnosis of amyotrophic lateral sclerosis. The nurse will priori- tize assessment for which of the following?
A) Weight gain
C) Increased energy
5. A cardiac care nurse is monitoring a patient who is receiving lidocaine (Xylocaine) per IV infusion pump for an acute ventricular arrhythmia associated with an acute MI. Which of the following patient manifesta- tions would cause the nurse to notify the physician immediately?
D) Leg cramps A
6. A nurse is caring for a patient who is admitted into the cardiac care unit with acute, decompensated heart failure. Nesiritide (Natrecor) has been ordered. When preparing for administration of the drug, the nurse will
A) add the reconstituted vial of medication to a 1,000 mL IV bag.
B) shake the vial vigorously to mix the medication for reconstitution.
C) administer the initial IV bolus over approximately 60 seconds.
D) use the reconstituted solution within a 36-hour period. C
7. A patient has been prescribed lithium therapy. Which of the following signs and symptoms will the nurse tell the patient to report immediately?
A) Increased urination
B) Muscle twitching
C) Hair loss
D) Increased thirst B
8. A nurse is caring for a patient who has just been diagnosed with Parkinson disease. The patient does not understand how the medication ordered, carbidopa-levodopa, is going to help her condition. Which of the following is the correct response by the nurse?
A) “Carbidopa-levodopa will delay the loss of muscle strength and limb function for several months.”
B) “This drug will change the immune processes in your body to help
decrease the tissue damage.”
C) “Carbidopa-levodopa increases the activity of dopamine in your body, which will decrease your symptoms.”
D) “Your drug therapy will reduce excessive reflex activity causing your muscle spasms and will allow for muscle relaxation.”
9. A patient is taking flavoxate hydrochloride (Urispas) to help control an overactive bladder. On a follow-up visit to the clinic, the nurse will question the patient about which of the following?
A) Chronic diarrhea
B) Dental hygiene practices
D) Diet B
10. A nurse notes new drug orders for a patient who is already getting several medications. Which of the following is the most important con- sideration when preparing to administer the new drugs?
A) How the patient will feel about new medications added to her drug therapy
B) Possible drug-drug interactions that might occur
C) Any special nursing considerations that the nurse must be aware of
D) If generic preparations of the drugs can be used B
11. A nurse is discussing with a patient the efficacy of a drug that his physician has suggested, and he begin taking. Efficacy of a drug means which of the following?
A) The amount of the drug that must be given to produce a particular re- sponse
B) How well a drug produces its desired effect
C) A drug’s strength of attraction for a receptor site
D) A drug’s ability to stimulate its receptor B
12. A nurse is conducting a medication resolution of a new resident of a care facility and notes that the woman has been taking neostigmine. The nurse should recognize that the woman may have a history of what
A) Alzheimer disease
B) Parkinson disease
C) Myasthenia gravis
D) Multiple sclerosis C
13. A 77-year-old man’s chronic heart failure is being treated with a regi- men of quinapril (Accupril) and furosemide (Lasix). Which of the fol- lowing assessment findings would suggest that the loop diuretic is con- tributing to a therapeutic effect?
A) The man’s glomerular filtration rate and creatinine levels are within reference ranges.
B) The man’s heart rate is between 60 and 70 beats per minute with a regular rhythm.
C) The man’s potassium and sodium levels remain with reference ranges.
D) The man’s chest sounds are clear and his ankle edema is lessened. D
14. A nurse explains to a patient that nitroglycerin patches should be ap- plied in the morning and removed in the evening. This medication schedule reduces the potential for
A) adverse effects.
B) nitrate dependence.
C) nitrate tolerance.
D) toxic effects. C
15. A nurse who provides care on a busy medical unit of a large hospital is constantly faced with new drugs on patients’ medication administra- tion records. What strategy should the nurse employ to foster up-to-date information about the nursing management of new or uncommon drugs?
A) Focus on learning about a prototype drug that is characteristic of a larger drug class
B) Identify similarities between new drugs and older drugs that are com- monly used on the unit
C) Commit time and energy during each shift to learning about new drugs
D) Liaise with pharmacists and pharmacy technicians who work at the hospital
16. A 58-year-old man is admitted to the emergency department. A diag- nosis of severe digoxin toxicity is made. Bradycardia is present, and an electrocardiogram (ECG) confirms toxicity. The nurse will administer which of the following drugs?
B) Digoxin immune fab
D) Dopamine B
17. A hospital patient’s physician has prescribed quetiapine (Seroquel) to be administered at bedtime. Being unfamiliar with the medication, the nurse has looked it up in a nursing drug manual and noted that the drug is an antipsychotic that is indicated for the treatment of schizophrenia and bipolar disorder. The patient has no psychiatric history, and upon questioning, the physician state